West Virginia, 2009

Hail in West Virginia, May 26, 2009

May 26, 2009 · NWS RLX · 1 event in 1 county or zone

A warm and moist environment yielded mostly heavy rain in the showers and thunderstorms on the 26th. However, one storm pulsed briefly to a stronger level, and caused large hail to reach the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm and moist environment yielded mostly heavy rain in the showers and thunderstorms on the 26th. However, one storm pulsed briefly to a stronger level, and caused large hail to reach the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 12:44 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 26, 12:44 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT TUE MAY 26 2009

.SYNOPSIS...
MOIST NEARLY TROPICAL AIRMASS RESIDES OVER THE AREA THROUGH
WEDNESDAY WITH SHOWERS AND THUNDERSTORMS. COLD FRONT PUSHES THROUGH
THE AREA LATE THURSDAY. DRY OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
TRYING TO DEFINE LOCATION OF PRECIPITATION A FEW HOURS OUT HAS BEEN
DIFFICULT.  CURRENT AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE NORTH WITH THE WEAK SOUTHERLY FLOW.  FLOW IS STRONG ENOUGH
TO KEEP STORMS MOVING AROUND 10 TO 12 MPH SO HEAVY RAIN RATES IN
THESE AFTERNOON STORMS WILL BE BRIEF.  WHEN THE SUNS ENERGY
DISAPPEARS THIS EVENING THE PRECIPITATION SHOULD FOLLOW SUITE AS THE
UPPER SUPPORT TONIGHT IS WEAK.  THERE IS STILL A LOT OF LOW LEVEL
MOISTURE AROUND SO RADIATION CONDITIONS SHOULD NOT BE IDEAL
TONIGHT.  WITH THE MOIST GROUND THERE WILL BE SOME FOG AROUND
TONIGHT BUT WITH THE NON-IDEAL RADIATION CONDITIONS IT SHOULD BE
PATCHY.  SINCE THE AIR MASS WILL CHANGE LITTLE WEDNESDAY THE SUN
WILL TRIGGER PRECIPITATION AGAIN IN THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
VERY MOIST...NEARLY TROPICAL AIR MASS REMAINS IN PLACE THROUGH
WEDNESDAY...THEN A COLD FRONT MOVES THROUGH BY LATE THURSDAY. MAIN
CONCERN DURING THE PERIOD IS CONTINUED SHOWERS AND
THUNDERSTORMS...WITH POTENTIAL FOR LOCALIZED DOWNPOURS.

THE REMAINS OF THE SLOW MOVING LOW THAT HAS TRUDGED ITS WAY THROUGH
THE MID SOUTH...WILL MERGE INTO AN UPPER TROUGH IN THE MIDWEST.
MEANWHILE...A MIDLEVEL REFLECTION OF THAT SYSTEM IS EVIDENT IN THE
MODELS...AS A VORTICITY LOBE EXTENDING SOUTHEASTWARD FROM THE
REMNANT LOW. OUR FLOW WILL BE VEERING TO MORE SOUTHWESTERLY WITH
TIME ON WEDNESDAY THROUGH WEDNESDAY NIGHT...WHICH WILL SEND A PARADE
OF WAVES ACROSS OUR REGION...BEGINNING WITH THAT LEAD VORTICITY LOBE
DURING THE DAY WEDNESDAY. PRECIPITABLE WATER WILL REMAIN IN THE
NEIGHBORHOOD OF 1.6 TO 1.8 INCHES UNTIL AFTER THE LEAD VORTICITY
LOBE MOVES THROUGH. I AM EXPECTING ANOTHER DAY WITH TEMPERATURES
NEAR OR SLIGHTLY ABOVE WARMEST GUIDANCE...AND INSTABILITY THAT IS
REALIZED IN THE FORM OF MORE SHOWERS AND THUNDERSTORMS...ESPECIALLY
WITH THE HELP OF THE WAVES TRAVELING THROUGH THE FLOW.

WE LOSE A LITTLE BIT OF THE OVERALL MOISTURE THURSDAY AS
PRECIPITABLE WATER SLIDES BACK MORE TOWARDS 1.2 TO 1.4 INCHES.
HOWEVER...MODELS HAVE COME TOGETHER ON PASSAGE OF A COLD FRONT
THURSDAY AFTERNOON OR EVENING. IN TANDEM WITH ANOTHER
SHORTWAVE...THIS SHOULD PROVIDE FOCUS FOR ADDITIONAL
CONVECTION...THOUGH WINDS ALOFT WILL NOT BE VERY STRONG AND THUS
SEVERE THREAT APPEARS LIMITED. THE WILDCARD WILL BE APPARENT
DEVELOPMENT OF LEE TROUGH EAST OF THE MOUNTAINS...AHEAD OF THE
ACTUAL FRONT...WHICH COULD POTENTIALLY TAKE AWAY SOME OF THE FOCUS
FOR THE THUNDERSTORMS IN OUR REGION. THOUGH CONVECTION THURSDAY WILL
HAVE A BIT MORE FORWARD SPEED COMPARED TO WEDNESDAY...THERE WILL
STILL BE SOME POTENTIAL FOR MORE LOCALIZED FLOODING OF STREETS AND
POOR DRAINAGE AREAS...FOR PLACES HIT BY HEAVIER DOWNPOURS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FOLLOWED HPC SUGGESTION OF GOING WITH ECMWF AND ITS ENSEMBLE FOR THE
EXTENDED PERIOD.  LINGERING LOW LEVEL MOISTURE/NORTHERLY FLOW MAY
ALLOW A FEW SHOWERS TO LINGER INTO FRIDAY...HAVE CHANCY POPS IN THE
MOUNTAINS.  DRIER HIGH PRESSURE THEN SLIDES IN FROM THE
NORTH...CONTROLLING OUR WEATHER INTO SUNDAY WITH DRY POPS AND LOWER
DEWPOINTS.  JUICE RETURNS LATER ON SUNDAY INTO SUNDAY NIGHT.  NEXT
COLD FRONT MAY THEN DROP IN BY MONDAY...HAVE CHANCE POPS TO COVER
THIS.  TEMPS MAINLY FOLLOWED MOSGUIDEBC ONCE AGAIN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
PLENTY OF LOW LEVEL MOISTURE AROUND TONIGHT.  THAT WILL MEAN SOME
MVFR CLOUDS SCATTERED ACROSS THE AREA INTO WEDNESDAY.  WITH THE
ABUNDANCE OF MOISTURE IN THE GROUND AREAS OF MVFR FOG WILL BE
ENCOUNTERED OVER NIGHT WITH ISOLATED IFR.  THUNDERSTORMS WILL DIE
QUICKLY THIS EVENING WITH THE SUN AND THUNDER WILL BE SEEN AGAIN IN
THE EARLY AFTERNOON WEDNESDAY.

&&

.HYDROLOGY...
OUR GROUND IS BEGINNING TO GET MOIST IN PLACES FROM CONVECTION THE
LAST COUPLE OF DAYS...AND DEPENDING ON WHAT OCCURS TODAY...A FLASH
FLOOD WATCH MAY EVENTUALLY NEED TO BE ISSUED FOR WHAT BECOMES THE
MORE VULNERABLE AREAS...FOR THE ADDITIONAL CONVECTION WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR/SL
NEAR TERM...AAR
SHORT TERM...MDP
LONG TERM...CL
AVIATION...AAR
HYDROLOGY...
Hazardous weather outlook, May 26, 3:44 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
444 AM EDT TUE MAY 26 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
444 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE GROUND WILL CONTINUE TO MOISTEN TODAY AS SHOWERS AND
THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...DEVELOP OVER THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FLASH FLOOD WATCH MAY EVENTUALLY NEED TO BE ISSUED FOR THE MOST
VULNERABLE AREAS WEDNESDAY...DUE TO ADDITIONAL SHOWERS AND THUNDERSTORMS
WITH LOCALIZED DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 12:04 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
104 PM EDT TUE MAY 26 2009

WVZ008-015>017-261900-
JACKSON-KANAWHA-ROANE-WIRT-
104 PM EDT TUE MAY 26 2009

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT JACKSON...NORTH
CENTRAL KANAWHA...WESTERN ROANE AND WIRT COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF THUNDERSTORMS OVER WESTERN ROANE...SOUTHERN
JACKSON...NORTHERN KANAWHA...AND WIRT COUNTIES.

THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF UP TO ONE
INCH IN A SHORT PERIOD OF TIME. THIS WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

THESE STORMS WILL BE NEAR SANDYVILLE AROUND 245 PM AND SPENCER AROUND
300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 26, 12:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT TUE MAY 26 2009

WVZ006-013-014-261830-
CABELL-LINCOLN-PUTNAM-
138 PM EDT TUE MAY 26 2009

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
LINCOLN...SOUTHEASTERN CABELL AND SOUTHWESTERN PUTNAM COUNTIES...

AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS...OVER CENTRAL LINCOLN COUNTY...MOVING NORTH AT 15
MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS OF UP TO HALF OF AN INCH ARE POSSIBLE IN
JUST 15 MINUTES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THESE STORMS WILL BE NEAR MYRA AROUND 145 PM...HAMLIN AROUND 200
PM...SALT ROCK AROUND 215 PM AND CULLODEN AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 26, 1:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT TUE MAY 26 2009

OHZ085-086-WVZ007-008-262000-
GALLIA-JACKSON-MASON-MEIGS-
201 PM EDT TUE MAY 26 2009

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...NORTHEASTERN
GALLIA...NORTHERN MASON AND NORTHWESTERN JACKSON COUNTIES...

AT 257 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS LOCATED FROM LEON TO NEAR
RAVENSWOOD...MOVING NORTH AT 20 MPH.

EXPECT VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. LOW LYING AND POOR DRAINAGE AREAS WILL ALSO SEE SOME HIGH
WATER. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR EVANS AROUND 305 PM...HENDERSON AROUND 310
PM...POINT PLEASANT...MOUNT ALTO...AND COTTAGEVILLE AROUND 315 PM...
LETART AROUND 320 PM...CHESHIRE...AND RAVENSWOOD AROUND 330 PM...
LAKIN AND AND RACINE AROUND 335 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 26, 1:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT TUE MAY 26 2009

OHZ085-086-WVZ007-261930-
GALLIA-MASON-MEIGS-
226 PM EDT TUE MAY 26 2009

...A HEAVY THUNDERSTORM WILL AFFECT GALLIA...NORTHWESTERN MASON AND
WEST CENTRAL MEIGS COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A HEAVY THUNDERSTORM LOCATED NEAR ADAMSVILLE...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT VERY HEAVY RAIN WILL FALL FROM THIS STORM...WHICH WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ADAMSVILLE AROUND 250 PM...HENDERSON AROUND
305 PM...POINT PLEASANT AROUND 315 PM AND KYGER AROUND 330 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 26, 1:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT TUE MAY 26 2009

WVZ019-020-029-030-261930-
DODDRIDGE-GILMER-LEWIS-RITCHIE-
241 PM EDT TUE MAY 26 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RITCHIE...NORTHEASTERN
GILMER...SOUTHWESTERN DODDRIDGE AND WEST CENTRAL LEWIS COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SAND FORK...MOVING NORTH AT 30
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR COXS MILLS AROUND 250 PM...NEWBERNE AROUND
255 PM...LEOPOLD...AND AUBURN AROUND 300 PM...GROVE...AND BEREA
AROUND 305 PM...PULLMAN AROUND 315 PM AND BLANDVILLE AROUND 320 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mason

When
May 26, 2:15 PM EST
Where
Mason County, 1.47 mi NNW of Flatrock
Measured
0.88 in hail
Reported by
Public
Coordinates
38.870, -82.029

Nickel size hail fell in Rayburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163466.